Kansas, 2004Strong Wind in Kansas, May 17, 2004
May 17, 2004 · NWS TOP · 5 events in 5 counties and zones
Strong non thunderstorm winds spread over the mentioned counties and did considerable damage. A few shingles were blown off a house near Dwight.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong non thunderstorm winds spread over the mentioned counties and did considerable damage. A few shingles were blown off a house near Dwight. Street signs were blown over in Scranton. Power lines were damaged near Leonardville. Power lines were blown down near Auburn and signs were blown onto a road. In a 20 mile long path from near Alta Vista to near Eskridge roof and siding damage occurred to houses, and loose objects were blown around.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 16, 12:51 PM CST, 14 hours 24 minutes earlier.
Area forecast discussion, May 16, 12:51 PM CST, 14 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SUN MAY 16 2004
.DISCUSSION...
PCPN CHANCES ARE THE MAIN FCST CONCERN.
WATER VAPOR IMAGERY IS SHOWING NEXT SHORTWAVE MOVING OVER CENTRAL
HIGH PLAINS WHICH SHOULD ACT AS A FOCUS FOR CONVECTION TONIGHT AS IT
SWEEPS ACROSS THE CWA. SURFACE BOUNDARY IN THE NEIGHBORHOOD WILL
KEEP POPS GOING THROUGH TUESDAY NIGHT. A RESPITE IN CONVECTIVE
ACTIVITY IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS FRONTAL SYSTEM
RECEDES BACK TO THE NORTH. THEN...AS FRONT SAGS SOUTH INTO THE CWA
AGAIN ON THURSDAY...CONVECTIVE CHANCES RESUME AND PERSIST THROUGH
NEXT SUNDAY AS FRONT LINGERS IN THE AREA AND WEAK UPPER IMPULSES
RIDE THROUGH THE FLOW.
REGARDING TEMPERATURES...EXPECT HIGHS 80 TO 85 MONDAY..THEN MID 70S
TO MID 80S TUESDAY AS FRONTAL SYSTEM ACROSS THE CWA PROVIDES A
DECENT THERMAL CONTRAST. ON WEDNESDAY AS FRONT PUSHES BACK NORTH OF
THE CWA HIGHS WARM TO THE MIDDLE 80S ALL OF THE CWA. SLIGHTLY COOLER
READINGS IN THE 80 TO 85 DEGREE RANGE EXPECTED THURSDAY THROUGH
SUNDAY AS FRONT DROPS SOUTH INTO THE CWA.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 17, 12:00 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT MON MAY 17 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-171025-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
100 AM CDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 3 AM CDT FOR
CLAY...CLOUD...DICKINSON...GEARY...OTTAWA...POTTAWATOMIE
AND RILEY COUNTIES. STRONG OUTFLOW WINDS FROM THUNDERSTORMS OVER
CENTRAL KANSAS WILL EXCEED 60 MPH AT TIMES UNTIL 3 AM CDT.
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS THE REST OF
TONIGHT...GENERALLY TO THE NORTH AND WEST OF THE KANSAS TURNPIKE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER MOST OF THE AREA
MONDAY...MONDAY NIGHT AND TUESDAY. SOME OF THESE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. WITH THE
EXCEPTION OF WEDNESDAY...THE CHANCE OF THUNDERSTORMS WILL LINGER ON
INTO NEXT WEEKEND FOR MUCH OF NORTHEAST AND NORTH CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 17, 12:25 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 AM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM NON-TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
05/16/2004 OTTAWA KS LAW ENFORCEMENT
METAL ROOF AND SIDING BLOWN OFF BUILDING. TREE BLOWN
DOWN. MANY TREE LIMBS BLOWN DOWN.
1130 PM NON-TSTM WND GST MANHATTAN 39.18N 96.57W
05/16/2004 63 MPH RILEY KS TRAINED SPOTTER
1145 PM NON-TSTM WND DMG ADA 39.15N 97.89W
05/16/2004 OTTAWA KS LAW ENFORCEMENT
METAL BUILDING DESTROYED. ROOF BLOWN OFF HOUSE.
&&
65Local storm report, May 17, 2:07 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
307 AM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0129 AM NON-TSTM WND DMG 4 SW MANHATTAN 39.14N 96.62W
05/17/2004 RILEY KS OFFICIAL NWS OBS
59 MPH WIND GUST FROM MHK ASOS
&&
PBStrong Wind, Morris
- When
- May 17, 3:15 AM CST to 9:00 AM CST
- Where
- Morris forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Strong Wind, Osage
- When
- May 17, 3:15 AM CST to 9:00 AM CST
- Where
- Osage forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Strong Wind, Riley
- When
- May 17, 3:15 AM CST to 9:00 AM CST
- Where
- Riley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Strong Wind, Shawnee
- When
- May 17, 3:15 AM CST to 9:00 AM CST
- Where
- Shawnee forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Strong Wind, Wabaunsee
- When
- May 17, 3:15 AM CST to 9:00 AM CST
- Where
- Wabaunsee forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Georgia, May 17, 20042 deaths · 1 injured · 0.88 in hail · 4 events
- Hail and Damaging Winds in Ohio, May 17, 2004$25 million · 2.75 in hail · 43 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail in Michigan, May 17, 2004$80,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
- Marine Thunderstorm Winds in Lake Michigan, May 17 to 18, 2004$25,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399168, 5399169, 5399170, 5399171, 5399172.